Washington: Turns out, an exaggerated stooped body posture can be cured with hormone therapy for women.
A new North American Menopause Society-study found that hormone therapy (HT) use was associated with a reduction in vertebral fracture risk.
The Women’s Health Initiative found that these same benefits may also guard against a woman’s risk of developing hyperkyphosis, an exaggerated curvature of the spine that creates a forward-stooped posture.
It is well documented that the significant declines in estrogen experienced during the menopause transition contribute to an accelerated bone loss. Hormone therapy reverses bone loss and helps prevent fractures.
During the first three years of HT use, bone density has been shown to increase steadily and then is maintained during continued use.
Given that hyperkyphosis is also associated with bone loss and vertebral fractures, the authors of the article “Patterns of menopausal hormone therapy use and hyperkyphosis in older women” hypothesised that HT may also be effective in helping prevent exaggerated spine curvature, sometimes called dowager’s hump.
The study on which the article is based involved more than 9,700 women aged 65 years and older who were evaluated over a 15-year period.
Women who reported continuous or remote past HT use had less pronounced kyphosis by the time they were in their mid-80s than never-users, supporting the argument for HT as a possible early post-menopause treatment for women concerned about their posture and fracture risk.
Beyond its adverse aesthetic effects, hyperkyphosis is associated with the poor physical function, an increased risk of falls and fractures, and earlier mortality.
“Women who reported the early use of HT were less likely to develop age-related kyphosis, and the protective benefits continued even after stopping HT”, said Dr. JoAnn Pinkerton, NAMS executive director. “This supports a benefit of prescribing HT close to menopause”.
The findings from the study are published in Menopause, the journal of The North American Menopause Society (NAMS). (ANI)